Alert archive / Washington / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Portland, OR
NWS Portland, OR issued this severe thunderstorm warning at Feb 14, 2011, 3:28 PM PST for Pacific County, Wahkiakum County, Washington; Clatsop County, Oregon. It was in force for 17 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2011, 3:28 PM PST (23:28 UTC)
- Expired
- Feb 14, 2011, 3:45 PM PST
- In force
- 17 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
Counties Clatsop County, OR, Pacific County, WA, Wahkiakum County, WA
The radar
The Portland,OR radar (KRTX), 92 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 3:39 PM PST | TSTM WND GST 63 | Astoria, OR | |
| Feb 14, 3:49 PM PST | TSTM WND GST 63 | Astoria, OR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS56 KPQR 142328
SVRPQR
ORC007-WAC049-069-142345-
/O.NEW.KPQR.SV.W.0002.110214T2328Z-110214T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
328 PM PST MON FEB 14 2011
THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLATSOP COUNTY IN NORTHWEST OREGON...
NORTHWESTERN WAHKIAKUM COUNTY IN SOUTHWEST WASHINGTON...
SOUTHERN PACIFIC COUNTY IN SOUTHWEST WASHINGTON...
* UNTIL 345 PM PST.
* AT 327 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR CLATSOP SPIT...OR 8 MILES
WEST OF ASTORIA...AND MOVING NORTHEAST AT 60 MPH.
* OTHER LOCATIONS THE SEVERE THUNDERSTORM WILL BE NEAR INCLUDE...
ILWACO...
NASELLE...
ROSBURG AND GRAYS RIVER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4662 12376 4646 12348 4625 12366 4627 12373
4622 12393 4620 12388 4623 12377 4619 12371
4600 12394 4625 12403 4627 12411
TIME...MOT...LOC 2328Z 214DEG 53KT 4620 12397
$$
WEATHER.GOV/PORTLAND1 follow-up statement
414
WWUS56 KPQR 142345
SVSPQR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
345 PM PST MON FEB 14 2011
ORC007-WAC049-069-142355-
/O.EXP.KPQR.SV.W.0002.000000T0000Z-110214T2345Z/
CLATSOP OR-PACIFIC WA-WAHKIAKUM WA-
345 PM PST MON FEB 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAHKIAKUM...
SOUTHERN PACIFIC AND NORTHWESTERN CLATSOP COUNTIES HAS EXPIRED...
AT 345 PM PST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
WAS NO LONGER SEVERE...THUS THE WARNING HAS EXPIRED.
LAT...LON 4662 12376 4646 12348 4625 12366 4627 12373
4622 12393 4620 12388 4623 12377 4619 12371
4600 12394 4625 12403 4627 12411
TIME...MOT...LOC 2345Z 214DEG 53KT 4641 12377
$$
WEATHER.GOV/PORTLANDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 2:09 PM PST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 14, 2:09 PM PST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
209 PM PST MON FEB 14 2011
.SYNOPSIS...COMPLEX UPPER LOW IS USHERING IN A COOL AND MOIST AIR
MASS INTO THE PACIFIC NW. MANY EMBEDDED SURFACE LOWS WILL SPIN
ONSHORE OVER THE NEXT 48 HOURS BRINGING A HIGH CHANCE FOR
PRECIPITATION...STRONG WINDS AT TIMES...AND SNOW TO LOW ELEVATIONS.
&&
.SHORT TERM...SURFACE LOW CURRENTLY AT 47N 129W WILL STREAM
NORTHWARDS TO VAN ISLAND. EMBEDDED WITHIN ITS COLD FRONT ARE A FEW
TSTMS THAT WILL IMPACT THE WATERS AND COASTAL AREAS OVER THE NEXT FEW
HOURS. THE COLD AIR MASS THAT FOLLOWS WILL REMAIN QUITE UNSTABLE
ESPECIALLY OVER THE WATERS AND WILL PERSIST THROUGH WED EVENING
GIVING AT LEAST A SLIGHT CHANCE FOR TSTMS AT TIMES WEST OF THE COAST
RANGE.
THIS LOW IS ALSO GENERATING A STRONG N TO S PRESSURE GRADIENT THROUGH
PORTIONS OF THE WILLAMETTE VALLEY...PARTICULARLY THE SOUTH
VALLEY...WHICH IS BEING ENHANCED BY A SFC PRES RIDGE OVR N CAL. AS
THE LOW PROGRESSES TO THE NORTH...DO NOT BELIEVE THE NORTH VALLEY
WILL TURN COMPLETELY N TO S AS GRADIENT REMAINS MORE EASTERLY AND
THEREFORE OMITTED THEM FROM THE ADVISORY. HOWEVER...THERE IS SOME
UNCERTAINTY IN THIS AS THIS IS NOT BEING RESOLVED BY
MODELS...THEREFORE WIND GUSTS TO 40 MPH ARE DEFINITELY NOT OUT OF THE
QUESTION AND THIS SHOULD BE MONITORED CLOSELY. MEANWHILE...THE SOUTH
VALLEY PRES GRAD IS MORE N TO S AND THIS HAS BEEFED UP WIND GUSTS
INTO THE UPPER 30S AND LOWER 40S WITH SOME HIGHER VALUES AT HIGHER
ELEVATIONS.
IN THE MOUNTAINS...SNOWFALL WILL BE GRADUAL OVER THE NEXT 48 HOURS
WITH PROBABLY 4 TO 8 COMING WITH THIS FRONT AND THE REST BEING PILED
ON BY SHOWERS...SO CURRENT ADVISORIES AND WARNINGS LOOK OK.
SNOW LEVELS WILL FALL SHARPLY OVER THE NEXT 48 HOURS...AND MAY EVEN
GET CLOSE TO THE VALLEY FLOOR ON THURSDAY...THOUGH AT THIS TIME QPF
SEEMS FAIRLY LIGHT AS NO ORGANIZED SYSTEM MOVES THROUGH...THOUGH
THERE WILL BE SHOWERS AROUND SO SEEING SOME FLAKES AT LOW ELEVATIONS
IS PROBABLY NOT OUT OF THE QUESTION.
MODERATE RISES IN RIVERS...THOUGH AS OF RIGHT NOW FLOODING SHOULD NOT
BE A CONCERN. WOLFE
.LONG TERM...THE UPPER LEVEL TROUGH WILL CONTINUE TO IMPACT THE
PACIFIC NORTHWEST THROUGH THE WEEKEND...SHORTLY FOLLOWED BY SEVERAL
MORE DISTURBANCES INTO EARLY NEXT WEEK. EXPECT COOL...DAMP
CONDITIONS THROUGH MOST OF THE EXTENDED PERIOD. MODELS HINT AT A
BRIEF BREAK IN BETWEEN SYSTEMS SATURDAY...WITH THE NEXT SYSTEM
ARRIVING LATE SATURDAY NIGHT/EARLY SUNDAY. PREVIOUS MODEL RUNS ALSO
REFLECT THIS BREAK...BUT WILL KEEP SLIGHT CHANCE OF POPS IN THE
FORECAST. THIS PATTERN WILL PERSIST INTO NEXT WEEK...WITH MODELS
BUILDING AN UPPER LEVEL RIDGE IN THE EAST PACIFIC MONDAY AND
TUESDAY WITH SOME MODELS SHOWING AN UPPER LEVEL TROUGH SLIDING DOWN
THE WEST COAST. LR
&&
.AVIATION...FIRST FRONTAL BOUNDARY MOVING THROUGH THE INTERIOR
VALLEYS EARLY THIS AFTERNOON. VFR CONDITIONS INLAND AND MVFR
ALONG THE COAST AS OF 21Z. SATELLITE IMAGERY SHOWS A BREAK BETWEEN
SYSTEM SO WOULD EXPECT THE COAST TO IMPROVE TO VFR LATE THIS
AFTERNOON AND LASTING FOR A FEW HOURS. EXPECT WIDESPREAD MVFR
OVER THE INLAND VALLEYS THIS EVENING AND IFR TO MVFR ALONG THE
COAST AND IN THE HIGHER TERRAIN. THIS TREND WILL LAST UNTIL 06Z-
10Z. POST-FRONTAL UNSTABLE AIR MASS AFTER 10Z WILL RESULT IN
MAINLY VFR CONDITIONS...BUT BOUTS OF MVFR CIG/VIS IN HEAVIER
SHOWERS. THERE IS A CHANCE OF THUNDERSTORMS ALONG THE COAST LATE
TONIGHT THROUGH TUE.
KPDX AND APPROACHES...CONTINUED VFR EARLY THIS AFTERNOON. FIRST
FRONTAL BOUNDARY MOVING THROUGH THE WILLAMETTE VALLEY AS OF 21Z.
STILL EXPECT THE WIND TO SWITCH TO SOUTHERLY THIS AFTERNOON. WIND
WILL INCREASE AS THE SECOND SURFACE LOW HEADS UP TOWARD VANCOUVER
ISLAND THIS EVENING. VAD WIND PROFILE FROM NWS DOPPLER RADAR
INDICATES S WIND OF 40 KT AROUND 4000 FT AT 2030Z SO GUSTS OF
35-40 KT WITH THE SECOND FRONT NOT OUT OF THE QUESTION. WIND
WEAKENS AND TURNS SWLY BY 06Z. POST-FRONTAL UNSTABLE AIR MASS
PREVAILS FROM 12Z TUE TO 00Z WED AND WILL INDICATE CB CLOUDS IN
THE LATTER HALF OF THE TAF. WEISHAAR.
&&
.MARINE...MODEL SURFACE PATTERN NOT VERY WELL ANALYZED COMPARED TO
SATELLITE. NAM MODEL INDICATES ONE SURFACE LOW NEAR 47N 129W BUT
SATELLITE IMAGERY SHOWS 2 LOWS. STORM FORCE GUSTS OCCURRED EARLY THIS
MORNING...AND EXPECT THEM TO RETURN LATE THIS AFTERNOON THROUGH
THE EVENING. SEAS ALREADY UP TO 20 FT THIS AFTERNOON...BUT
CONSIDERABLE WIND WAVE COMPONENT. ENP AND WWIII GUIDANCE A LITTLE
UNDERDONE OVER THE WATERS. USED SWAN GUIDANCE IN THE VERY SHORT-
TERM AS IT HAS A BETTER WIND FORECAST AND BUILDS THE WAVES FASTER.
MODELS TYPICALLY DO NOT RAMP UP SEAS QUICK ENOUGH WITH THESE
DEEPENING LOWS OVER THE NEAR-SHORE WATERS. SEAS WILL SUBSIDE
FAIRLY QUICKLY OVERNIGHT DUE TO DECREASING WIND RESULTING IN MUCH
LESS WIND WAVE. HOWEVER...AN ACTIVE WEEK APPEARS TO BE IN
STORE...WITH ANOTHER ROUND OF GALES LIKELY TUE. WEISHAAR
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 5 PM PST TUESDAY FOR CASCADES IN LANE
COUNTY-NORTHERN OREGON CASCADES.
HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR CENTRAL COAST
RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST RANGE OF
NORTHWEST OREGON-NORTH OREGON COAST.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.
WA...WINTER WEATHER ADVISORY UNTIL 5 PM PST TUESDAY FOR SOUTH
WASHINGTON CASCADES.
HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR SOUTH
WASHINGTON COAST-WILLAPA HILLS.
PZ...STORM WARNING UNTIL 10 PM PST THIS EVENING FOR ALL COASTAL
WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 PM
PST TUESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 14, 5:28 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 528 AM PST MON FEB 14 2011 ORZ001-002-WAZ021-151430- NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST- 528 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PST THIS EVENING FOR NORTHERN AND CENTRAL OREGON COAST. GUSTS TO 75 MPH FOR HEADLANDS AND BEACHES...AND GUSTS TO 65 MPH FOR COASTAL COMMUNITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ003-004-WAZ020-151430- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS- 528 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PST THIS EVENING FOR THE WILLAPA HILLS...AND COAST RANGE OF NORTHERN AND CENTRAL OREGON. GUSTS TO 60 MPH AT HIGHER ELEVATIONS THROUGH THIS EVENING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES POSSIBLE DOWN TO AROUND 2500 FEET TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW ACCUMULATIONS OF 2 TO 5 INCHES POSSIBLE DOWN TO 2000 FEET TUESDAY. SNOW DECREASING WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ011-013-WAZ019-151430- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 528 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING IN EFFECT STARTING 3 PM THIS AFTERNOON THROUGH TONIGHT. SNOW ACCUMULATION 8 TO 12 INCHES TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER STORM WARNING CONTINUES THROUGH 5 PM TUESDAY. SNOW ACCUMULATION 5 TO 9 INCHES TUESDAY. SNOW DECREASING WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ010-012-WAZ040-151430- NORTHERN OREGON CASCADE FOOTHILLS- CASCADE FOOTHILLS IN LANE COUNTY- SOUTH WASHINGTON CASCADE FOOTHILLS- 528 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW ACCUMULATIONS 1 TO 3 INCHES POSSIBLE TONIGHT DOWN TO AROUND 2500 FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW ACCUMULATIONS 2 TO 5 INCHES POSSIBLE TUESDAY DOWN TO AROUND 2000 FEET. LESSER AMOUNTS EXPECTED TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY. ORZ005>009-014-WAZ022-023-039-151430- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- 528 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SOUTHERLY WINDS GUSTING TO 40 MPH THIS AFTERNOON AND EVENING ESPECIALLY FOR THE WILLAMETTE VALLEY AND SOUTHWEST WASHINGTON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ210-250-255-270-275-151430- COLUMBIA RIVER BAR- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 528 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT STORM WARNING IN EFFECT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 4:05 AM PST | Winter Weather Advisory | PQR | 37 hr | |
| Feb 14, 3:18 PM PST | Severe Thunderstorm Warning | PQR | Pacific, Wahkiakum | 12 min |
| Feb 13, 8:39 PM PST | Storm Warning | PQR | 24 hr | |
| Feb 14, 4:05 AM PST | Winter Storm Warning | PQR | 37 hr | |
| Feb 14, 12:05 PM PST | Wind Advisory | PQR | 4 hr | |
| Feb 14, 2:56 PM PST | Special Marine Warning | PQR | 49 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2011Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.